South Dakota, 2009

Flash Flood and Hail in South Dakota, August 14, 2009

August 14, 2009 · NWS ABR · 10 events in 3 counties and zones

A warm front brought severe thunderstorms with large hail up to the size of golfballs along with sixty mph winds to parts of north central and northeast South Dakota. In addition, very heavy rain fell across western Brown county with 2 to 4 inches of rain reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A warm front brought severe thunderstorms with large hail up to the size of golfballs along with sixty mph winds to parts of north central and northeast South Dakota. In addition, very heavy rain fell across western Brown county with 2 to 4 inches of rain reported. This heavy rain brought flash flooding conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 1:22 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 1:22 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
222 PM CDT FRI AUG 14 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS INCLUDE
THE POSSIBILITY OF SEVERE WEATHER TONIGHT AND SATURDAY...AS WELL AS
LOCALLY HEAVY RAINFALL THROUGH SATURDAY NIGHT.

AN AREA OF SFC LOW PRESSURE WILL STRETCH FROM ND TO EASTERN CO
TONIGHT. A SHORTWAVE WILL MOVE FROM SW TO NORTH CENTRAL SD
TONIGHT. AFTER 0Z TONIGHT...THE 4KM WRF FROM NSSL SHOWS A LINE OF
STORMS DEVELOPING ALONG THE MISSOURI RIVER IN ASSOCIATION WITH
THIS SHORTWAVE. MLCAPE VALUES ARE BETWEEN 2000 AND 3200 J/KG...WITH
0-6KM SHEAR OF 40 KNOTS. THE BEST CAPE AND SHEAR VALUES HOWEVER
ARE NOT COLLOCATED. IF THUNDERSTORMS DO DEVELOP THIS
EVENING...SOME MAY BECOME STRONG TO MARGINALLY SEVERE. CANNOT RULE
OUT LARGE HAIL OR GUSTY WINDS WITH THESE ELEVATED STORMS
ESPECIALLY FROM THE MISSOURI RIVER WEST. DUE TO WARM AIR ALOFT ACROSS
THE EASTERN CWA...EXPECT THUNDERSTORMS WILL PROPAGATE
EASTWARD...AND MAY BECOME MORE OF A HEAVY RAIN EVENT AS STORMS
BEGIN TO TRAIN OVER NORTHCENTRAL SD. PWATS ARE UP TO 2 INCHES BOTH
TONIGHT AND SATURDAY WITH THE WRF SHOWING LOCALLIZED AREAS OF OVER
4 INCHES OF ACCUMULATION TONIGHT. DO NOT EXPECT THIS TO
MATERIALIZE BUT IF TRAINING SETS UP OVER THE NORTHWESTERN PART OF
THE CWA MAY SEE VERY LOCAL AMOUNTS OF UP TO 2 INCHES.

THERE MAY BE A BREAK IN THE ACTION ON SATURDAY...MAINLY BETWEEN
15-21Z...BEFORE THE NEXT SHORT WAVE MOVES THROUGH SATURDAY NIGHT.
AFTER 21Z...MODELS DEPICT A COLD FRONT APPROACHING THE CWA FROM
THE WEST. MLCAPE VALUES ARE BELOW 2000 J/KG HOWEVER 0-6KM BULK
SHEAR IS SHOWN TO BE AOA 35 KNOTS. THIS ACTUALLY OCCURS BEHINDS
THE COLD FRONT AS CAA MOVES IN ALOFT. GIVEN THE SLOW MOVEMENT OF THE
COLD FRONT ACROSS THE CWA...AND ADDED UPPER LEVEL LIFT...BELIEVE
LOCALLY HEAVY RAINFALL IN THE NORTHEAST PART OF THE CWA MAY BE
POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT. THUNDERSTORMS ARE
ALSO PROBABLE BUT WHETHER OR NOT THEY WILL REACH SEVERE LEVELS
WILL DEPEND ON HOW MUCH CONVECTION TAKES PLACE TONIGHT. WILL LEAVE OUT
THE MENTION OF LOCALLY HEAVY RAINFALL FOR NOW.

ON SUNDAY THE TROUGH WILL CONTINUE TO MOVE THROUGH THE AREA WITH
SOME LINGERING SHOWERS IN ITS WAKE. AFTER THAT HIGH PRESSURE WILL
BEGIN TO BUILD IN.

TEMPERATURE WISE...EXPECT NEAR TO BELOW NORMAL ON SATURDAY.
EXPECT HIGHS ON SUNDAY WILL BE AS MUCH AS 10 DEGREES BELOW
NORMAL...WITH HIGHS IN THE MID 70S.

.LONG TERM...12Z MONDAY THROUGH FRIDAY
MAIN FCST CHALLENGE FACING THE LONG TERM DEALS WITH PCPN CHANCES
THROUGH THE PERIOD.

MODELS START OFF IN FAIRLY GOOD AGREEMENT...WITH CLOSED 500HPA
SYSTEM IN PLACE ACROSS NWRN MN/SRN CANADA. THERE ARE SOME MINOR
FEATURES THAT ROTATE THROUGH ON THE BACKSIDE OF THIS
SYSTEM...PROVIDING MINOR CHANCES OF PCPN. STILL BROADBRUSHED THESE
CHANCES AS TIMING/LOCATION/EXTENT OF THESE MINOR RIPPLES MOVING
THROUGH IS TOUGH TO NAIL DOWN THIS FAR OUT. BY 12Z WEDNESDAY THE
MODELS BEGIN TO DIVERGE...WITH THE GFS TAKING THE NEXT STRONGER
500HPA/700HPA WAVE FURTHER TO THE WEST...DROPPING THIS FEATURE
INTO MT. THE EC REMAINS PROGRESSIVE WITH THIS FEATURE...KEEPING IT
EMBEDDED IN THE DOMINATE NW FLOW WITH ONLY GENERAL TROFINESS NOTED
IN THE 500 HPA FLOW. BY 12Z THURSDAY THE GFS CLOSES OFF THIS
SYSTEM...WHILE THE EC KEEPS WITH THE OPEN WAVE LOOK. THE GEFS
AGREES WITH THE MORE PROGRESSIVE SOLN...WITH THE CANADIAN ALSO
HAVING A MORE EC FEEL TO IT THAN THE GFS. SO HAVE OPTED TO LEAN
MORE TOWARD THE EC SOLN. THUS...MORE SUBSIDENCE/DOWNGLIDE ON THE
THETA SURFACES ARE PRESENT...RESULTING IN REDUCED CHANCES FOR
PCPN. BEGAN SHADING PCPN CHANCES FURTHER TO THE EAST TOWARD THE
END OF THE PERIOD AS DRIER AIR WORKS IN FROM THE NW.

TEMP WISE...THEY STILL LOOK SUBSEASONAL THROUGH THE PERIOD WITH
COOL NW FLOW ESTABLISHED.

&&

.AVIATION...
A SURFACE LOW/FRONT LOCATED ACROSS CENTRAL SD WILL BE THE FOCUS
FOR MORE THUNDERSTORM CHANCES LATER THIS AFTERNOON/EVENING ACROSS
THE AREA. SOME ISOLD MVFR CIGS/VSBYS ARE POSSIBLE WITH THE HEAVY
RAIN...BUT CONFIDENCE IS LOW TO FORECAST EXACTLY WHEN/WHERE THESE
CONDITIONS WILL OCCUR. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH
MAY AFFECT RUNWAY CONDITIONS. BY 10Z TUESDAY MOST OF THE PCPN
SHOULD HAVE MOVED EAST OF THE JAMES RIVER VALLEY...AFFECTING THE
KABR/KATY TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:26 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CDT FRI AUG 14 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
426 AM CDT FRI AUG 14 2009 /326 AM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS
MAY BECOME STRONG WITH THE MAIN THREAT BEING SMALL HAIL AND GUSTY
WINDS.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING
THE OVERNIGHT HOURS ACROSS THE ENTIRE AREA. DEPENDING ON THE TIME
OF THUNDERSTORM DEVELOPMENT...SOME OF THESE MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT WITH INITIAL THUNDERSTORMS WILL BE LARGE
HAIL AND GUSTY WINDS. THE BEST LOCATION FOR THUNDERSTORM
DEVELOPMENT APPEARS TO BE WEST OF THE MISSOURI RIVER. THUNDERSTORMS
MAY EVOLVE INTO THE LINE OF STORMS AS THEY MOVE EAST ACROSS THE
STATE. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE THE MAIN
THREAT ONCE THE STORMS EVOLVE INTO THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO TRACK ACROSS THE
NORTHERN PLAINS THROUGH THE WEEKEND. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...LOCALLY HEAVY RAINFALL MAY BE POSSIBLE...ESPECIALLY
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 14, 2:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             10 WNW CONDE            45.21N 98.29W
08/14/2009  E0.50 INCH       SPINK              SD   PUBLIC

            HAIL UP TO DIME SIZE ALONG WITH 50 MPH WINDS.

&&

NWS
Special weather statement, Aug 14, 2:04 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
304 PM CDT FRI AUG 14 2009

SDZ006-010-011-017>019-142100-
BROWN-CLARK-DAY-EDMUNDS-FAULK-SPINK-
304 PM CDT FRI AUG 14 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHEASTERN FAULK...NORTHERN SPINK...NORTHWESTERN CLARK...
SOUTHERN BROWN AND WESTERN DAY COUNTIES UNTIL 400 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
CRESBARD TO STRATFORD TO VERDON...MOVING NORTH AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WARNER...FERNEY...ANDOVER...
MINA...ABERDEEN...BATH...GROTON...CRAVEN CORNER...RICHMOND LAKE REC
AREA...AND PUTNEY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON OR NEAR LAKES IN THIS AREA...SHOULD GET OFF THE WATER.
LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

FOWLE
Special weather statement, Aug 14, 3:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT FRI AUG 14 2009

SDZ004-005-009-010-142215-
CAMPBELL-EDMUNDS-MCPHERSON-WALWORTH-
425 PM CDT FRI AUG 14 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
WALWORTH...NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOWDLE...OR 19 MILES EAST OF SELBY...MOVING
NORTH AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HOSMER AND HILLSVIEW.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

HINTZ

The radar

The Aberdeen radar (KABR), 97 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Edmunds

When
August 14, 3:25 PM CST
Where
Edmunds County, 0.48 mi E of Bowdle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.450, -99.660

Hail, McPherson

When
August 14, 3:40 PM CST
Where
McPherson County, 2.83 mi SE of Hillsview
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -99.530

Hail, McPherson

When
August 14, 3:40 PM CST
Where
McPherson County, 0.48 mi E of Hillsview
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.670, -99.560

Hail, McPherson

When
August 14, 4:15 PM CST
Where
McPherson County, 1.18 mi SE of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -99.210

Thunderstorm Wind, McPherson

When
August 14, 5:00 PM CST
Where
McPherson County, 6.74 mi ENE of Leola
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.770, -98.830

Seventy mph winds rolled several hay bales and also downed many large tree branches.

Hail, Edmunds

When
August 14, 5:05 PM CST
Where
Edmunds County, 7.6 mi S of Ipswich
Measured
1 in hail
Reported by
Public
Coordinates
45.340, -99.030

Thunderstorm Wind, Brown

When
August 14, 5:45 PM CST
Where
Brown County, 9.09 mi ESE of Winship
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -98.340

Seventy mph winds snapped a power pole off at the base.

Flash Flood, Brown

When
August 14, 6:30 PM CST to 9:30 PM CST
Where
Brown County, 8.65 mi W of Winship to 5.77 mi WSW of Rudolph
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
45.920, -98.700

Numerous county roads and area fields were overrun with flowing water. The level of Richmond Lake rose nearly a foot a day after the event from high inflows. This rapid rise in the lake level resulted in numerous boat and fishing docks being submerged. Several boats were also trapped under lift canopies due to the high water. There were reports of several boats breaking free of their mooring and floating toward the spillway.

Hail, Brown

When
August 14, 7:40 PM CST
Where
Brown County, 0.84 mi NE of Aberdeen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.480, -98.470

Hail, Brown

When
August 14, 7:40 PM CST
Where
Brown County, 1.46 mi SSE of Ordway
Measured
1.75 in hail
Reported by
Public
Coordinates
45.560, -98.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194338, 194339, 194341, 194340, 194345, 194342, 194344, 195257, 194343, 194346.